Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On a conjecture of Whittaker concerning uniformization of hyperelliptic curves

Authors: Ernesto Girondo and Gabino González-Diez
Journal: Trans. Amer. Math. Soc. 356 (2004), 691-702
MSC (2000): Primary 30F10; Secondary 14H15
Published electronically: September 22, 2003
MathSciNet review: 2022716
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This article concerns an old conjecture due to E. T. Whittaker, aiming to describe the group uniformizing an arbitrary hyperelliptic Riemann surface $y^2=\prod_{i=1}^{2g+2}(x-a_i)$ as an index two subgroup of the monodromy group of an explicit second order linear differential equation with singularities at the values $a_i$.

Whittaker and collaborators in the thirties, and R. Rankin some twenty years later, were able to prove the conjecture for several families of hyperelliptic surfaces, characterized by the fact that they admit a large group of symmetries. However, general results of the analytic theory of moduli of Riemann surfaces, developed later, imply that Whittaker's conjecture cannot be true in its full generality.

Recently, numerical computations have shown that Whittaker's prediction is incorrect for random surfaces, and in fact it has been conjectured that it only holds for the known cases of surfaces with a large group of automorphisms.

The main goal of this paper is to prove that having many automorphisms is not a necessary condition for a surface to satisfy Whittaker's conjecture.

References [Enhancements On Off] (What's this?)

  • 1. R. Brandt, H. Stichtenoth, Die Automorphismengruppen hyperelliptischer Kurven. Manuscripta Math. 55 (1986), 83-92. MR 87m:14033
  • 2. R. Brooks, H.M. Farkas and I. Kra, Number theory, theta identities, and modular curves. Contemporary Mathematics 201. AMS. MR 98m:11030
  • 3. E. Bujalance, J.M. Gamboa, G. Gromadzki, The full automorphism group of hyperelliptic Riemann surfaces. Manuscripta Math. 79 (1993), 267-282. MR 94f:20093
  • 4. D.V. Chudnovsky and G.V. Chudnovsky, Computer algebra in the service of mathematical physics and number theory. Lecture Notes in Pure and Applied Mathematics (1990). Dekker. MR 92g:11122
  • 5. D.P. Dalzell, A note on automorphic functions. J. London Math. Soc. 5 (1930), 280-282.
  • 6. S.C. Dhar, On the uniformization of a special kind of algebraic curves of any genus. J. London Math. Soc. 10 (1935), 259-263.
  • 7. B. Everitt, A family of conformally asymmetric Riemann surfaces. Glasgow Math. J. 39 (1997), 221-225. MR 98i:30055
  • 8. H.M. Farkas, I. Kra, Riemann surfaces. Springer-Verlag (1992). MR 93a:30047
  • 9. L.R. Ford, Automorphic functions. Chelsea Publishing Company (1951).
  • 10. Y. Fuertes, G. González-Diez, Smooth hyperelliptic double coverings of hyperelliptic surfaces. Preprint.
  • 11. E. Girondo, G. González-Diez, On extremal Riemann surfaces and their uniformizing Fuchsian groups. Glasgow Math. J. 44 (2002), 149-157. MR 2002m:30053
  • 12. J.A. Hempel, On the uniformization of the n-punctured sphere. Bull. London Math. Soc. 20 (1988), 97-115. MR 89c:30109
  • 13. J. Hodgkinson, Note on the uniformization of hyperelliptic curves. J. London Math. Soc. 11 (1936), 185-192.
  • 14. I. Kra, Accesory parameters for punctured spheres. Transactions of the A.M.S. vol. 313 (1989), 589-617. MR 89j:30062
  • 15. M. Mursi, On the uniformisation of algebraic curves of genus $3$. Proc. Edinburgh Math. Soc. 2 (1930), 101-107.
  • 16. R.A. Rankin, The differential equations associated with the uniformization of certain algebraic curves. Proc. Roy. Soc. Edinburgh Sect. A 65 (1958), 35-62. MR 19:1172d
  • 17. P. Turbek, An explicit family of curves with trivial automorphism group. Proc. Amer. Math. Soc. 122 (1994), 657-664. MR 95a:14034
  • 18. E.T. Whittaker, On the connexion of algebraic functions with automorphic functions. Phil. Trans. Roy. Soc. London 192A (1899), 1-32.
  • 19. E.T. Whittaker, On hyperlemniscate functions. A family of automorphic functions. J. London Math. Soc. 4 (1929), 274-278.
  • 20. J.M. Whittaker, The uniformisation of algebraic curves. J. London Math. Soc. 5 (1930), 150-154.
  • 21. E.T. Whittaker, G.N. Watson, A course of modern analysis. 4th. ed., Cambridge U. Press (1927). MR 31:2375 (1962 reprint)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 30F10, 14H15

Retrieve articles in all journals with MSC (2000): 30F10, 14H15

Additional Information

Ernesto Girondo
Affiliation: Departamento de Matemáticas, Universidad Autónoma de Madrid, Madrid 28049, Spain

Gabino González-Diez
Affiliation: Departamento de Matemáticas, Universidad Autónoma de Madrid, Madrid 28049, Spain

Keywords: Accessory parameters, Schwarzian derivative, uniformization of Riemann surfaces, hyperelliptic curves
Received by editor(s): July 23, 2002
Published electronically: September 22, 2003
Additional Notes: Both authors were supported in part by Grant BFM2000-0031, DGI.MCYT
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society